Remote Access Theory of Probability and Mathematical Statistics

Theory of Probability and Mathematical Statistics

ISSN 1547-7363(online) ISSN 0094-9000(print)



Distribution of the product of a singular Wishart matrix and a normal vector

Authors: T. Bodnar, S. Mazur and Y. Okhrin
Original publication: Teoriya Imovirnostei ta Matematichna Statistika, tom 91 (2014).
Journal: Theor. Probability and Math. Statist. 91 (2015), 1-15
MSC (2010): Primary 62H10, 60E05; Secondary 60E10
Published electronically: February 3, 2016
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we derive a very useful formula for the stochastic representation of the product of a singular Wishart matrix with a normal vector. Using this result, the expressions of the density function as well as of the characteristic function are established. Moreover, the derived stochastic representation is used to generate random samples from the product which leads to a considerable improvement in the computation efficiency. Finally, we present several important properties of the singular Wishart distribution, like its characteristic function and distributional properties of the partitioned singular Wishart matrix.

References [Enhancements On Off] (What's this?)

  • 1. S. A. Andersson and G. G. Wojnar, Wishart distribution on homogeneous cones, Journal of Theoretical Probability 17 (2004), 781-818. MR 2105736 (2005k:62026)
  • 2. T. Bodnar and Y. Okhrin, Properties of the partitioned singular, inverse and generalized Wishart distributions, Journal of Multivariate Analysis 99 (2008), 2389-2405. MR 2463397 (2010b:62191)
  • 3. T. Bodnar and Y. Okhrin, On the product of inverse Wishart and normal distributions with applications to discriminant analysis and portfolio theory, Scandinavian Journal of Statistics 38 (2011), 311-331. MR 2829602 (2012e:62172)
  • 4. T. Bodnar, S. Mazur, and Y. Okhrin, On the exact and approximate distributions of the product of a Wishart matrix with a normal vector, Journal of Multivariate Analysis 122 (2013), 70-81. MR 3189308
  • 5. M. Drton, H. Massam, and I. Olkin, Moments of minors of Wishart matrices, Annals of Statistics 36 (2008), 2261-2283. MR 2458187 (2010a:60035)
  • 6. D. Geiger and D. Heckerman, A characterization of the bivariate Wishart distribution, Probability and Mathemathical Statistics 18 (1998), 119-131. MR 1644057 (2000a:62122)
  • 7. D. Geiger and D. Heckerman, Parameter priors for directed acyclic graphical models and the characterization of several probability distributions, Annals of Statistics 30 (2002), 1412-1440. MR 1936324 (2003h:62019)
  • 8. A. K. Gupta and D. K. Nagar, Matrix Variate Distributions, Chapman and Hall/CRC, Boca Raton, 2000. MR 1738933 (2001d:62055)
  • 9. A. K. Gupta, T. Varga, and T. Bodnar, Elliptically Contoured Models in Statistics and Portfolio Theory, Springer, New York, 2013. MR 3112145
  • 10. D. A. Harville, Matrix Algebra from Statistician's Perspective, Springer, New York, 1997. MR 1467237 (98k:15001)
  • 11. C. G. Khatri, On the mutual independence of certain statistics, Annals of Mathematical Statistics 30 (1959), 1258-1262. MR 0110135 (22:1017)
  • 12. H. Massam and J. Weseĺowski, The Matsumoto-Yor property and the structure of the Wishart distribution, Journal of Multivariate Analysis 97 (2006), 103-123. MR 2208845 (2007f:62040)
  • 13. A. M. Mathai and S. B. Provost, Quadratic Forms in Random Variables, Marcel Dekker, Inc, New York, 1992. MR 1192786 (94g:62110)
  • 14. I. Olkin and S. N. Roy, On multivariate distribution theory, Annals of Mathematical Statistics 25 (1954), 329-339. MR 0061795 (15:885h)
  • 15. I. Olkin and H. Rubin, Multivariate beta distribution and independency properties of Wishart distribution, Annals of Mathematical Statistics 35 (1964), 261-269. MR 0160297 (28:3511)
  • 16. A. C. Rencher, Methods of Multivariate Analysis, A Wiley-Interscience publication, 2002. MR 1885894 (2003a:62004)
  • 17. M. S. Srivastava, Singular Wishart and multivariate beta distributions, Annals of Statistics 31 (2003), 1537-1560. MR 2012825 (2004g:62106)

Similar Articles

Retrieve articles in Theory of Probability and Mathematical Statistics with MSC (2010): 62H10, 60E05, 60E10

Retrieve articles in all journals with MSC (2010): 62H10, 60E05, 60E10

Additional Information

T. Bodnar
Affiliation: Department of Mathematics, Humboldt-University of Berlin, Unter den Linden 6, D-10099 Berlin, Germany

S. Mazur
Affiliation: Department of Statistics, Lund University, P.O. Box 743, SE-22007 Lund, Sweden

Y. Okhrin
Affiliation: Department of Statistics, University of Augsburg, Universitaetsstrasse 16, D-86159 Augsburg, Germany

Keywords: Singular Wishart distribution, multivariate normal distribution, stochastic representation, characteristic function
Received by editor(s): August 9, 2013
Published electronically: February 3, 2016
Additional Notes: The authors appreciate the financial support of the German Science Foundation (DFG), projects BO3521/2-2 and OK103/1-2, “Wishart Processes in Statistics and Econometrics: Theory and Applications”. The first author was partly supported by the German Science Foundation (DFG) via the Research Unit 1735 “Structural Inference in Statistics: Adaptation and Efficiency”
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society